Back to hair blogs


Do some drugs causes hair growth as a side effect?

Drugs causing hair growth

There is tremendous interest and concern among the public about which drugs cause hair loss. It's well known that drugs like chemotherapeutics, some antidepressants, blood pressure medications and psychiatric medications can cause hair loss

But what about hair growth?

Several drugs are known to cause hair growth. Topical minoxidil was created after the realization that oral minoxidil stimulated hair growth. The same is true for the eye drop bimatoprost - a proportion of users of the eye drop develop elongation of the lashes. 

Cyclosporin for example is an immunosuppressive agent which is used for organ transplantation. Hair growth occurs in 30-60 % of patients after organ transplants. Diazoxide is a mediation used form low blood sugar in children due to excessive insulin secretion. It causes hair growth in 100 % of children. Interestingly, less than 1 % of adults who use the medication for blood pressure issues develop excessive hair growth.

Other medications causing hair growth include erythropoietin, calcium channel blockers. The list is quite long. 

Conclusion

The hair follicle is responsive to dozens and dozens of different medications. 

 


Dr. Jeff Donovan is a Canadian and US board certified dermatologist specializing exclusively in hair loss. To schedule a consultation, please call the Vancouver office at 604.283.9299



Share This

-->